Alert archive / Florida / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 16, NWS Tallahassee, FL

April 12, 2004Bay County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Apr 12, 2004, 6:44 PM CDT for Bay County, Florida. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 12, 2004, 6:44 PM CDT (23:44 UTC)
Expired
Apr 12, 2004, 7:00 PM CDT
In force
16 min
Issued by
NWS Tallahassee, FL
Area
Counties, with a storm outline in the text

County Bay County, FL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Eglin AFB/Valpar, FL (KVPS), launched 12:00Z, 11.7 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Eglin AFB/Valpar, FL at 12:00Z on 2004-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 29 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Eglin AFB/Valpar, FL at 12:00Z on 2004-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 172 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
29 J/kg
Mixed-layer CIN
-327 J/kg
Mixed-layer LCL
845 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
172 m²/s²
0-3 km storm-relative helicity
182 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KTAE 122344
SVRTLH
FLC005-130000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
643 PM CDT MON APR 12 2004

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN BAY COUNTY IN THE PANHANDLE OF FLORIDA

* UNTIL 700 PM CDT

* AT 643 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 8 MILES
  SOUTH OF TYNDALL AFB...OR ABOUT 13 MILES SOUTHWEST OF CALLAWAY...
  MOVING NORTHEAST AT 60 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TYNDALL AFB...SAN BLAS BY 647 PM CDT...
  COOK BY 650 PM CDT...

THE MAIN THREAT FROM THIS STORM IS DAMAGING WINDS. LARGE HAIL IS ALSO
POSSIBLE.


LAT...LON 3001 8571 2993 8561 3015 8540 3031 8541

$$

22-BARRY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 1:46 PM CDT, 4 hours 58 minutes earlier.

Area forecast discussion, Apr 12, 1:46 PM CDT, 4 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
246 PM EDT MON APR 12 2004

.SYNOPSIS...ACROSS THE FORECAST AREA VARIABLE CLOUD COVER HAS IMPEDED
HEATING AND RETARDED INCREASE IN INSTABILITY SOMEWHAT. CEILINGS RANGE
FROM 4000 FEET TO 25000 FEET...WITH TEMPS NEAR 80 AND WINDS GENERALLY
SW 10 TO 15. A COLD FRONT LIES JUST WEST OF US ORIENTED N/S OVER ALABAMA.

&&

.SHORT TERM...AHEAD OF THE COLD FRONT OVER MY WESTERN ZONES THE AIR IS
MODERATELY UNSTABLE. COMPARISON OF OUR 12Z UPPER AIR RUN AND THE REQUESTED
16Z RUN SHOWS ROUGHLY A 25 PERCENT INCREASE IN MOISTURE (PW ROSE FROM 0.87
TO 1.02 INCHES)...MORE NEGATIVE LI (-5.0 TO -6.1) AND A CONVECTIVE TEMP
ALREADY ATTAINED. SHORT RANGE MODELS SHOW A STRONG UPPER VORT APPROACHING
THIS AFTERNOON/EVENING. LOW LEVEL WINDS WILL BECOME MORE SOUTHERLY...FURTHER
INCREASING SUPPLY OF AVAILABLE MOISTURE...AT THE SAME TIME UPPER LEVEL
FLOW WILL BE INCREASING WITH APPROACH OF MID-LEVEL JET. HAIL AND DAMAGING
WINDS WILL BE THE BIGGEST CONCERN...ESPECIALLY OVER THE PANHANDLE AND SRN
AL. BEHIND THE FRONT POPS WILL QUICKLY DROP OFF AND TEMPS WILL BE MUCH COOLER
THAN NORMAL THROUGH MID WEEK.

.LONG TERM...THURSDAY THROUGH MONDAY...
HIGH PRESSURE WILL DOMINATE THE SOUTHEASTERN U.S. FROM MID WEEK THROUGH
THE WEEKEND. FROM A COOLER THAN NORMAL THURSDAY TEMPERATURES WILL RETURN
TO NORMAL FRIDAY THROUGH MONDAY. NO PRECIPITATION IS EXPECTED THROUGH
THE FORECAST PERIOD.

&&

.MARINE...LOW PRESSURE WEST OF THE WATERS WILL MOVE NORTHEAST TODAY
AND DRAG A COLD FRONT ACROSS THE WATERS TUESDAY MORNING. SCATTERED
THUNDERSTORMS AHEAD OF THE FRONT WILL PRODUCE GUSTY WINDS HIGH SEAS.
BEHIND THE COLD FRONT...WINDS WILL INCREASE OUT OF THE NORTHWEST AND
REACH ADVISORY CRITERIA. WINDS AND SEAS WILL REMAIN ELEVATED INTO
WEDNESDAY. HOWEVER...MUCH LIGHTER WINDS AND LOWER SEAS ARE EXPECTED
FOR THE LATER PART OF THE WEEK.

&&

.FIRE WEATHER...A COLD FRONT WILL CROSS THE FORECAST AREA OVERNIGHT.
HIGH PRESSURE WILL BUILD IN BEHIND IT...BRIEFLY DRYING OUT THE AMBIENT
AIR MASS ON WEDNESDAY BEFORE REBOUNDING JUST ABOVE CRITICAL LEVELS. WE
WILL ISSUE A FIRE WEATHER WATCH FOR WEDNESDAY FOR ALL FLORIDA AND ALABAMA
ZONES. AT THIS TIME...IT LOOKS LIKE NO CONCERNS FOR THE REST OF THE
FORECAST PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...

TLH 59 71 40 68 / 60 20 10 10
PFN 59 64 43 67 / 50 20 10 10
DHN 54 62 38 63 / 60 20 10 10
ABY 58 65 37 63 / 60 20 10 10
VLD 62 72 42 66 / 60 20 10 10
CTY 63 75 42 66 / 50 20 10 10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...FIRE WEATHER WATCH WEDNESDAY ALL ZONES.
GA...NONE.
FL...FIRE WEATHER WATCH WEDNESDAY ALL ZONES.

&&

 16
Hazardous weather outlook, Apr 12, 4:15 AM CDT, 14 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
515 AM EDT MON APR 12 2004

...ISOLATED STRONG TO SEVERE STORMS POSSIBLE TODAY AND TONIGHT...

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-GMZ750-
755-770-775-130915-
BAKER GA-BAY FL-BEN HILL GA-BERRIEN GA-BROOKS GA-CALHOUN GA-
CALHOUN FL-CLAY GA-COASTAL WALTON FL-COFFEE AL-COLQUITT GA-COOK GA-
DALE AL-DECATUR GA-DIXIE FL-DOUGHERTY GA-EARLY GA-FRANKLIN FL-
GADSDEN FL-GENEVA AL-GRADY GA-GULF FL-HENRY AL-HOLMES FL-HOUSTON AL-
INLAND WALTON FL-IRWIN GA-JACKSON FL-JEFFERSON FL-LAFAYETTE FL-
LANIER GA-LEE GA-LEON FL-LIBERTY FL-LOWNDES GA-MADISON FL-MILLER GA-
MITCHELL GA-QUITMAN GA-RANDOLPH GA-SEMINOLE GA-TAYLOR FL-TERRELL GA-
THOMAS GA-TIFT GA-TURNER GA-WAKULLA FL-WASHINGTON FL-WORTH GA-
515 AM EDT MON APR 12 2004

THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL
GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.
THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA INDICATES THAT THERE
IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY AND TONIGHT ACROSS
THE FORECAST AREA. THE SEVERE WEATHER THREAT IS NOT CERTAIN. IF
OVERCAST SKIES PERSIST ALL DAY...THEN THE THREAT WILL BE DIMINISHED.
HOWEVER...IF WE SEE A PERIOD OF SUNSHINE...THE ATMOSPHERE SHOULD
DESTABILIZE ENOUGH FOR THUNDERSTORMS TO DEVELOP. WHILE OVERALL
COVERAGE OF THUNDERSTORMS WILL NOT BE ALL THAT HIGH...THOSE THAT DO
DEVELOP COULD REACH SEVERE LIMITS. THE MAIN THREAT WOULD BE DAMAGING
WINDS. THIS WILL NOT BE A GOOD DAY TO HEAD OUT INTO THE GULF AS A
SMALL CRAFT ADVISORY IS IN EFFECT. IN ADDITION TO STRONG WINDS...THE
WIND DIRECTION WILL BE VARIABLE AT TIMES TODAY. WINDS WILL BRIEFLY
DECREASE THIS AFTERNOON BEFORE RETURNING TO ADVISORY LEVELS TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
MUCH COOLER TEMPERATURES WILL BE ON TAP FOR TUESDAY AND WEDNESDAY.
CONDITIONS WILL DRY OUT ENOUGH BY WEDNESDAY AND THURSDAY TO ENHANCE
THE SPREAD OF ANY NEW OR EXISTING WILDFIRES. MARINERS SHOULD CONTINUE
TO EXERCISE CAUTION IF HEADING OUT INTO THE GULF COASTAL WATERS...AT
LEAST UNTIL WINDS SUBSIDE ON THURSDAY.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.

.RIP CURRENTS...
THERE IS A MODERATE RISK OF RIP CURRENTS TODAY ALONG THE FLORIDA
BIG BEND AND PANHANDLE BEACHES. SEE OUR SURF ZONE FORECAST FOR
DETAILS.

FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER
SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR
LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS.

18-WOOL

In the hours before

Special weather statement, Apr 12, 2:30 PM CDT, 4 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
330 PM EDT MON APR 12 2004

ALZ065>069-GAZ120>127-142>145-155>157-130000-
BAKER GA-CALHOUN GA-CLAY GA-COFFEE AL-DALE AL-DECATUR GA-
DOUGHERTY GA-EARLY GA-GENEVA AL-GRADY GA-HENRY AL-HOUSTON AL-LEE GA-
MILLER GA-MITCHELL GA-QUITMAN GA-RANDOLPH GA-SEMINOLE GA-TERRELL GA-
WORTH GA-
320 PM EDT MON APR 12 2004

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR SOUTHEAST ALABAMA AND WESTERN SECTIONS OF SOUTHWEST AND SOUTH
CENTRAL GEORGIA...EFFECTIVE UNTIL 800 PM EDT (700 PM CDT).

THIS WATCH INCLUDES THE FOLLOWING COUNTIES:

IN ALABAMA...COFFEE...GENEVA...DALE...HENRY...AND HOUSTON.

IN GEORGIA...QUITMAN...CLAY...EARLY...MILLER...SEMINOLE...RANDOLPH...
CALHOUN...BAKER...DECATUR...TERRELL...DOUGHERTY...MITCHELL...GRADY...
LEE...AND WORTH.

REMEMBER A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

17-GOULD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 4:48 PM CDTSpecial Marine WarningTAE117 min
Apr 12, 5:55 PM CDTSpecial Marine WarningTAE2 hr

Nearby

Severe Thunderstorm Warnings in Florida, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.